Alert archive / Montana / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Great Falls, MT

August 7, 2009Lewis and Clark County, Teton County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 7, 2009, 8:51 AM MDT for Lewis and Clark County, Teton County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2009, 8:51 AM MDT (14:51 UTC)
Expired
Aug 7, 2009, 2:45 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Lewis and Clark County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 108 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2009-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2009-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTFX 071451
FFWTFX
MTC049-099-072045-
/O.NEW.KTFX.FF.W.0001.090807T1451Z-090807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
851 AM MDT FRI AUG 7 2009

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN TETON COUNTY IN NORTH CENTRAL MONTANA...
  NORTHERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 245 PM MDT

* AT 843 AM MDT...FLASH FLOODING IS EXPECTED FROM HEAVY RAIN OVER   
THE WARNED AREA...ESPECIALLY OVER BURN AREAS. 

* LOCATIONS IN THE WARNING INCLUDE AUGUSTA AND LINCOLN.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR ALREADY OCCURRING. MOVE TO HIGHER GROUND. RESIDENTS
LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO
PROTECT LIFE AND PROPERTY.

RAINFALL AMOUNTS 1 TO 2 INCHES HAVE FALLEN IN THE WARNED AREA. 
ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF-INCH ARE LIKELY. HEAVY 
RAINFALL IS EXPECTED TO DIMINISH THIS AFTERNOON.

&&

LAT...LON 4795 11297 4795 11293 4798 11290 4807 11297
      4807 11245 4712 11201 4692 11260 4693 11281
      4715 11281 4716 11294 4787 11308 4790 11311

$$

BLANK
1 follow-up statement
121 
WGUS85 KTFX 072043
FFSTFX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
243 PM MDT FRI AUG 7 2009

MTC049-099-072052-
/O.EXP.KTFX.FF.W.0001.000000T0000Z-090807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON MT-LEWIS AND CLARK MT-
243 PM MDT FRI AUG 7 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT FOR NORTHERN
LEWIS AND CLARK AND WESTERN TETON COUNTIES...

PRECIPITATION HAS DIMINISHED OVER NORTHERN LEWIS AND CLARK AND ALSO 
WESTERN TETON COUNTIES. 

LAT...LON 4795 11297 4795 11293 4798 11290 4807 11297
      4807 11245 4712 11201 4692 11260 4693 11281
      4715 11281 4716 11294 4787 11308 4790 11311

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:56 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 7, 5:56 AM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 AM MDT FRI AUG 7 2009

UPDATED AVIATION

.DISCUSSION...
TODAY THROUGH SUNDAY EVENING...LARGE UPPER LEVEL TROF
EXPECTED TO BE SIGNIFICANT RAINMAKER FOR WESTERN/CENTRAL MT IS
CURRENTLY SITUATED OVER THE GREAT BASIN WITH ITS CLOSED LOW CENTER
ALONG OR/ID BORDER.  MOISTURE WRAPPING NORTHWARD AROUND THE EAST
SIDE OF THE LOW HAS BEEN GENERATING AREA OF MOSTLY LIGHT RAIN...WITH
A FEW EMBEDDED THUNDERSTORMS...PAST FEW HOURS ALONG THE SOUTHERN
ROCKY MTN FRONT AND ADJACENT PLAINS FROM AUGUSTA TO LEWISTOWN.
FORECAST MODELS ARE IN GOOD AGREEMENT THAT UPPER TROF WILL MAKE SLOW
EASTWARD PROGRESS TODAY...ALLOWING STEADY STREAM OF PACIFIC MOISTURE
TO MOVE INTO OUR AREA...PRODUCING WIDESPREAD AREAS OF RAIN THROUGH
THE DAY.  ISOLATED EMBEDDED THUNDERSTORMS ARE ALSO LIKELY WITH SOME
STORMS FROM HAVRE TO LEWISTOWN POSSIBLY BEING STRONG ENOUGH FOR
SMALL HAIL THIS AFTN.  ALTHOUGH CURRENT MODEL PRECIP TOTALS
DECREASED FROM PREVIOUS RUNS...FLASH FLOOD WATCH REMAINS IN EFFECT
FOR THE ROCKY MTN FRONT...SEE ADDITIONAL DETAILS IN HYDROLOGY
SECTION BELOW.  UPPER TROF IS FORECAST TO REACH CENTRAL/EASTERN MT
BY SAT EVE BRINGING GRADUAL END TO THE PRECIP FROM WEST TO EAST
SATURDAY NIGHT.  ON SUNDAY A WEAK SHORTWAVE RIDGE WILL FOLLOW THE
DEPARTING TROF...BRINGING DECREASING CLOUDINESS AND JUST A SLIGHT
CHANCE FOR RESIDUAL LIGHT RAINSHOWERS.  EXTENSIVE CLOUD COVER AND
RAIN WILL KEEP TEMPS WELL BELOW NORMAL TODAY AND SATURDAY...BUT
TEMPS WILL WARM TO SLIGHTLY BELOW NORMAL VALUES ON SUN.
WARANAUSKAS

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TEMPERATURES WILL RETURN TO
SEASONAL LEVELS AND DRIER CONDITIONS ARE ANTICIPATED AS A WEAK
UPPER-LEVEL RIDGE BUILDS OVER THE AREA SUNDAY NIGHT AND MONDAY.
ZONAL FLOW WILL THEN PERSIST THROUGH WEDNESDAY WITH ONLY SLIGHT
CHANCES OF PRECIPITATION ASSOCIATED WITH EMBEDDED SHORTWAVES. ADDED
SLIGHT CHANCE POPS FOR BOTH MONDAY AND TUESDAY PM AS A FEW
SHORTWAVES CROSS THE AREA...BEST CHANCE HOWEVER WILL BE IN THE
MOUNTAINS WHERE TERRAIN-INDUCED INSTABILITY COMBINED WITH WARMER
TEMPERATURES WILL PROMOTE THUNDERSTORM DEVELOPMENT.  OVERALL...A
GENERALLY QUIETER PATTERN IS ANTICIPATED DURING THIS TIME FRAME. MLS

THURSDAY THROUGH FRIDAY...MODELS ARE IN ROUGH AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND STRENGTH OF FEATURES. A
BLENDED SOLUTION FOR THIS FORECAST HAS PERIODIC DISTURBANCES MOVING
THROUGH A SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. ISOLATED
...MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS MUCH OF THE REGION. SHOWERS AND THUNDERSTORMS SHOULD
BE A LITTLE MORE NUMEROUS OVER THE HIGHER MOUNTAINS. TEMPERATURES
ARE EXPECTED TO BE NEAR...OR A LITTLE ABOVE SEASONAL AVERAGES.   EK

&&

.AVIATION...
UPDATED 1200Z.
WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS THE AREA THROUGH THE PERIOD AS A STRONG UPPER-LEVEL LOW
PRESSURE SYSTEM PUSHES EAST. LOW CIGS THIS AM WILL CREATE MVFR/IFR
CONDITIONS ALONG WITH MOUNTAIN OBSCURATION. OVERALL...MOUNTAIN
OBSCURATION AND MVFR CONDITIONS WILL PERSIST THROUGH THE PERIOD WITH
OCCL IFR AND LIFR CONDITIONS FOR AREAS NEAR HEAVIER PRECIPITATION.
FOR AREAS NEAR THUNDERSTORMS...BRIEF GUSTY WINDS AND VERY HEAVY RAIN
ARE ALSO EXPECTED. MLS

&&

.HYDROLOGY...FLASH FLOOD WATCH FOR NORTHERN AND SOUTHERN ROCKY MTN
FRONT BEGINS AT 6 AM THIS MORNING AND CONTINUES UNTIL LATE
SATURDAY AFTERNOON. WITH RAINFALL TOTALS OF 1 TO 2 INCHES DURING
THAT TIME...PRIMARY CONCERN IS FOR DEBRIS FLOWS AND EROSION IN/NEAR
AREAS BURNED BY WILDFIRES. ADDITIONAL FLOODING MAY BE POSSIBLE
NEAR MTN CREEKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  67  51  70  53 /  80  50  50  30
CTB  61  48  70  50 /  90  90  60  30
HLN  71  52  71  53 /  70  50  40  30
BZN  77  48  72  49 /  60  50  50  30
WEY  60  37  59  36 /  60  60  60  30
DLN  65  44  64  45 /  70  60  50  30
HVR  72  52  73  51 /  80  80  50  30
LWT  71  49  68  49 /  80  50  50  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR MTZ009-014-048.

&&

SHORT TERM...WARANAUSKAS
LONG TERM...MLS/EK
AVIATION...MLS

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 7, 4:57 AM MDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 AM MDT FRI AUG 7 2009

MTZ008-012-015-050>055-081100-
BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF
CENTRAL MONTANA TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG THIS
AFTERNOON AND EVENING WITH GUSTY WINDS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
AFFECT THE REGION ON SATURDAY BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-011-013-044>047-049-081100-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ALONG WITH A CHANCE OF THUNDERSTORMS WILL BECOME
WIDESPREAD ACROSS PORTIONS OF NORTH-CENTRAL MONTANA TODAY AND
TONIGHT. A FEW STORMS MAY BE STRONG THIS AFTERNOON AND EVENING
WITH GUSTY WINDS AND PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD SHOWERS WILL CONTINUE TO AFFECT THE REGION ON SATURDAY
BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-014-048-081100-
NORTHERN ROCKY MOUNTAIN FRONT-
CENTRAL AND SOUTHERN LEWIS AND CLARK-
SOUTHERN ROCKY MOUNTAIN FRONT-
457 AM MDT FRI AUG 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN AND STRONG THUNDERSTORMS ARE EXPECTED ALONG
AND EAST OF THE ROCKY MOUNTAIN FRONT WITH AMOUNTS POSSIBLY
EXCEEDING ONE INCH IN SOME LOCATIONS. THE HEAVY RAIN WILL INCREASE
THE THREAT OF FLASH FLOODING...ESPECIALLY IN AREA BURNED BY
CURRENT AND PREVIOUS SEASON WILDFIRES...AND A FLASH FLOOD WATCH IS
IN EFFECT THROUGH SATURDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY AFTERNOON.
WIDESPREAD HEAVY RAIN WILL CONTINUE THROUGH SATURDAY AFTERNOON
BEFORE TAPERING BY SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 7, 6:39 AM MDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
639 AM MDT FRI AUG 7 2009

MTZ012>014-049-071330-
CASCADE MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CHOUTEAU
MT-EASTERN TETON MT-
639 AM MDT FRI AUG 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND CLARK...
SOUTHEASTERN TETON...NORTHERN CASCADE AND SOUTHWESTERN CHOUTEAU
COUNTIES UNTIL 730 AM MDT...

AT 636 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
CASCADE TO 14 MILES SOUTHWEST OF BELT...AND MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PENNY-SIZED HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CASCADE...GREAT
FALLS...BELT...FORT SHAW...BLACK EAGLE...STOCKETT...CENTERVILLE...
SAND COULEE...TRACY...ULM...MALMSTROM AFB...SUN RIVER...SUN PRAIRIE
AND VAUGHN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4766 11185 4764 11081 4715 11101 4716 11205
TIME...MOT...LOC 1239Z 195DEG 24KT 4726 11187 4724 11111

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:01 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin44 min
Aug 6, 6:04 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin41 min
Aug 6, 6:41 PM MDTSevere Thunderstorm WarningTFXMeagher28 min
Aug 6, 6:44 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Aug 6, 7:36 PM MDTSpecial Weather StatementTFXFergus39 min
Aug 6, 8:24 PM MDTSpecial Weather StatementTFXBlaine36 min
Aug 7, 6:39 AM MDTSpecial Weather StatementTFXCascade51 min
Aug 7, 7:02 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton18 min
Aug 7, 7:43 AM MDTAreal Flood AdvisoryTFXCascade99 min

Nearby

Flash Flood Warnings in Montana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.